Introduction: Hypophysitis has been recognised as a frequent endocrine related side effect of immunotherapy with the CLTA-4 inhibitor Ipilimumab, with a prevalence of upto 17.4%. The most common symptoms of hypophysitis are headache and signs/symptoms of hypopituitarism. Whilst some patients have an enlarged pituitary on MRI, this is frequently normal. ACTH and TSH deficiencies are most common, but all anterior and posterior pituitary hormonal axis may be affected. Hypopituitarism may be transient, but cortisol deficiency usually persists.
History and investigations: Three patients treated with Ipilimumab (two in combination with Nivolumab) for metastatic melanoma developed evidence of hypophysitis with diffuse pituitary enlargement on MRI scans 1 to 3 months post initial dose of immunotherapy. One of the patients was treated with methylprednisolone as treatment for severe hypophysitis. However biochemical investigation in all three did not show full hypopituitarism. One patient had transient low cortisol, but has had a normal Short Synacthen test off treatment 5 years later. One had normal pituitary function prior to receiving steroids for hepatitis, and a peak cortisol on an ITT of 451 nmol/l after completion of steroids. The third also required long term prednisolone for hepatitis, but has had a 0900 h cortisol of 230 nmol/l with normal ACTH, pending further testing. None had secondary hypothyroidism or other pituitary hormone deficiencies. Repeat MRI scans showed normalisation of pituitary appearances in all three patients.
Conclusion: Hypopituitarism due to hypophysitis is a common adverse event of Ipilimumab. Although it has been recognised that only half of patients with hypopituitarism have an abnormal MRI, we report three cases with pituitary enlargement on MRI in keeping with hypophysitis but without subsequent clinically significant endocrine dysfunction. Morphological changes to the pituitary gland are dynamic and may not correlate to hypopituitarism.